It’s the last thing many of us would expect; something that’s supposed to make us better, does the opposite, instead. One family is sharing their story in the hopes of preventing this from happening to others.
“Izzy was passionate, had a huge heart, energetic.” Tasha Tolliver said.
Tolliver is talking about her 16-year-old daughter Izzy. A bright, beautiful teenager who, like many, was put on the antibiotic Bactrim to fight acne.
“She had been taking it for almost two weeks when we started noticing some unusual signs,” Tolliver explained.
Izzy was having fevers and broke out in a bad rash.
T0lliver continued, “She ended up in the emergency room. I didn’t understand what was happening to her.”
Elizabeth Phillips, MD, FIDSA, FAAAAI, Professor of Medicine and Pharmacology, John A. Oates Chair in Clinical Research and Director of Personalized Immunology at Vanderbilt University Medical Center says it’s common to have a mild reaction to an antibiotic.
“This can occur in about five percent of courses of antibiotics, but they’re mild and there’s no consequences,” explained Dr. Phillips.
But when symptoms like Izzy’s show up after starting a new medication, there’s reason for concern. Izzy’s family didn’t know she had DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms); a rare but severe drug reaction affecting her organs.
“She went into sudden heart failure. Her dad and myself were there with her,” Tolliver explained.
Sadly, Izzy passed away. Now, breakthrough research at Vanderbilt University is aimed at preventing tragedies like Izzy’s from happening.
“We can now test patients to see if they carry a risk gene to develop one of these terrible toxicities,” Dr. Phillips stated.
Tasha says her daughter’s story can help save others.
“While this doesn’t happen to most people who take a drug, it can happen,” said Tolliver.
Tasha’s family is undergoing genetic testing to find out if they also carry the gene that puts them at risk for drug toxicity. The hope is to one day have these tests available in all doctors’ offices.